Hail, Jack
- When
- March 8, 4:15 PM CST
- Where
- Jack County, 3.6 mi NW of Truce
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.460, -98.070
Reported via mPing.
Isolated thunderstorms which developed across western portions of North Texas produced marginally severe hail in a few instances.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Isolated thunderstorms which developed across western portions of North Texas produced marginally severe hail in a few instances.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 2:06 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 206 PM CST Wed Mar 8 2023 ...New Long Term... .SHORT TERM... /Issued 1252 PM CST Wed Mar 8 2023/ Update: /Tonight and Thursday/ No major deviations were made from the previous forecast discussion below. The same caveats/contingencies apply regarding both temperatures with the old front returning back north Thursday as a warm front and timing of upcoming impulses and convection across North Texas. Areas along and north of I-20/30 remain where I'll maintain the best rain and storm chances. This area will be where better synoptic forcing from the next mid level impulse , where best rain chances will remain focused in vicinity of a north- advancing warm front tomorrow and where it will coincide with better moisture convergence and synoptic scale ascent associated with the next mid level shortwave arriving late tonight and Thursday morning. Central Texas should remain mostly dry, outside of a few sprinkles as they remain south of the better ascent. 05/ Previous Discussion: /Through Thursday/ A relative lull in precipitation is expected this afternoon as we await the arrival of our next upper level disturbance, but low stratus and high humidity will keep gloomy conditions around through the afternoon. The main exception will be far southern zones where a few peeks of sunshine may be possible before cloudy skies return this evening. The rain and gloomy skies will work in tandem with the slow-moving front to produce a rather sharp temperature gradient across the forecast area today. Western North Texas will likely see temperatures remain in the low to mid 50s, with upper 70s to low 80s expected in Central Texas and the Brazos Valley. As another upper level disturbance swings into the region tonight, additional showers and thunderstorms should develop as a result. Most of this activity will remain near the Red River, with showers and storms expected to exit the area by late morning or midday Thursday. This is a slight change from previous forecasts, and it's possible current PoPs may still be too aggressive. On the other hand, better rain chances are still expected to expand further south as a cold front approaches North and Central Texas tomorrow afternoon. However, it's possible this won't transpire until Thursday evening (outside of the current short-term period), with Thursday afternoon remaining mostly dry. Barnes && .LONG TERM... /NEW/ /Thursday Night and Beyond/ A cold front will approach North Texas late Thursday evening into Thursday night as surface high pressure filters into the Plains behind a rapid eastward moving low pressure system. Showers and thunderstorms are expected to develop as the frontal boundary interacts with an anomalously moist airmass and a weak shortwave passes overhead in the zonal flow aloft. The greatest rain chances will occur generally south of I-20 Thursday evening into Thursday night. Long, skinny CAPE profiles and high PWATs will promote efficient rain rates and may lead to instances of minor flash flooding, especially in low-lying, flood-prone areas. An additional 0.5-1" of rainfall is expected generally south of the I-20 corridor with localized 2+" amounts possible. Precipitation may continue into Friday morning across our Central Texas and Brazos Valley counties as the cold front slows and stalls just south of our CWA. Friday will see cooler temperatures behind the cold front with afternoon highs in the mid to upper 60s across most of North and Central Texas. Low-level southerly flow looks to return to the region by Friday evening as pressure falls occur in the lee of the Rockies with persistent zonal flow aloft. By Saturday morning, a period of strong warm/moist advection will begin across the region as southerly flow increases in response to surface low pressure translating into the Plains. Breezy conditions with sustained southerly winds of 15-20 mph gusting to 30 mph are expected Saturday. Dewpoints in the low to mid 60s are likely to sprawl across North and Central Texas by Saturday afternoon. A conditional severe weather threat may materialize late Saturday afternoon into Saturday evening. A strong capping inversion may inhibit convection from developing, but ascent from a weak passing shortwave and convergence along a dryline approaching from the west could help parcels achieve their LFC. Sufficient instability and deep-layer shear will support a few isolated severe thunderstorms generally along and east of Highway 281 if deep convection is able to develop. Additional showers and thunderstorms may be possible across our eastern and southeastern zones late Saturday night into Sunday morning as a cold front associated with the aforementioned low pressure system pushes through the area. By midday Sunday, the cold front will have pushed through the entirety of the CWA leaving in its wake cool, dry, breezy weather. Widespread afternoon highs in the 60s, possibly upper 50s across our northwestern zones, are likely early next week behind this system. Locations along the Red River could see overnight lows drop into the upper 30s Sunday night and Monday night. Langfeld && .AVIATION... /Issued 1049 AM CST Wed Mar 8 2023/ /18z TAFs/ Concerns/Challenges: trending low cigs at all airports but especially DFW/D10 airports through 15z Thurs. Timing warm FROPA by/after 15z Thursday and cig improvements and wind shifts thereafter. Very restricted and poor flying conditions continue through Thursday morning. IFR cigs with VFR/MVFR vsbys will prevail north of the slowing cold front in Central Texas. By 12z-15z Thursday, LIFR or even briefly VLIFR cigs are expected as warm FROPA occurs across D10 airports by/around 15z. Should be able to go S flow late tonight or by post-warm FROPA with SSW-SW winds increasing to around 10 kts by 18z Thursday. Waco Regional Airport should see slightly better conditions with VFR/MVFR cigs with brief IFR between 09z-15z and should see S winds 10-15 kts return after 12z Thurs. 05/Marty && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 51 74 51 68 55 / 30 60 50 5 5 Waco 57 79 56 67 55 / 0 30 70 20 0 Paris 54 69 47 66 50 / 60 70 40 0 0 Denton 52 71 46 66 52 / 40 60 40 0 5 McKinney 52 71 48 66 53 / 40 60 40 0 0 Dallas 53 75 51 68 55 / 30 60 50 5 0 Terrell 54 74 52 68 54 / 20 50 60 5 0 Corsicana 57 78 56 70 57 / 5 30 70 20 0 Temple 57 81 56 68 55 / 0 20 70 20 0 Mineral Wells 48 73 48 68 53 / 30 40 40 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 212 PM CST Wed Mar 8 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 212 PM CST Wed Mar 8 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are possible across North Texas today and tonight. The severe threat is low, but a few storms may be able to produce small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are possible Thursday with more widespread showers and thunderstorms expected Thursday night. Some storms may produce heavy rain and localized minor flooding Thursday night, especially south of the I-20 corridor. The severe threat will remain low with small hail being the main hazard. Thunderstorm chances return late Saturday afternoon into Saturday evening. A conditional severe weather threat could materialize during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
1042 AM CST Wed Mar 8 2023
TXZ115-081715-
Stephens TX-
1042 AM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of central Stephens
County through 1115 AM CST...
At 1042 AM CST, Doppler radar was tracking a strong thunderstorm over
Breckenridge, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Breckenridge, Caddo and Hubbard Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3265 9895 3280 9896 3286 9866 3266 9863
TIME...MOT...LOC 1642Z 261DEG 25KT 3273 9887
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement
National Weather Service Fort Worth TX
1107 AM CST Wed Mar 8 2023
TXZ115-116-081730-
Palo Pinto TX-Stephens TX-
1107 AM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of northeastern
Stephens and northwestern Palo Pinto Counties through 1130 AM CST...
At 1107 AM CST, Doppler radar was tracking a strong thunderstorm near
Caddo, or 14 miles east of Breckenridge, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palo Pinto, Possum Kingdom Lake, Caddo, Possum Kingdom State Park and
Ivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3270 9872 3286 9877 3296 9837 3273 9829
TIME...MOT...LOC 1707Z 257DEG 35KT 3278 9866
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement National Weather Service Fort Worth TX 234 PM CST Wed Mar 8 2023 TXZ100-082100- Young TX- 234 PM CST Wed Mar 8 2023 ...A strong thunderstorm will impact portions of northwestern Young County through 300 PM CST... At 233 PM CST, Doppler radar was tracking a strong thunderstorm near Megargel, or 7 miles northwest of Olney, moving east at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Olney. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3340 9860 3339 9858 3330 9895 3340 9895 TIME...MOT...LOC 2033Z 248DEG 43KT 3341 9887 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Prater
Special Weather Statement
National Weather Service Fort Worth TX
401 PM CST Wed Mar 8 2023
TXZ100-082230-
Young TX-
401 PM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of western Young County
through 430 PM CST...
At 401 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Woodson, or 17 miles southeast of Throckmorton,
moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Olney, Lake Graham, Newcastle and Murray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3313 9895 3337 9876 3319 9855 3296 9891
3299 9895
TIME...MOT...LOC 2201Z 223DEG 36KT 3307 9891
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PraterSpecial Weather Statement
National Weather Service Fort Worth TX
406 PM CST Wed Mar 8 2023
TXZ091-101-082230-
Montague TX-Jack TX-
406 PM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of southwestern
Montague and northeastern Jack Counties through 430 PM CST...
At 406 PM CST, Doppler radar was tracking a strong thunderstorm near
Newport, or 15 miles southwest of Bowie, moving east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lake Amon G Carter, Newport, Sunset, Fruitland and Postoak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3353 9778 3343 9778 3343 9792 3342 9792
3343 9815 3347 9815 3347 9798 3352 9798
TIME...MOT...LOC 2206Z 267DEG 31KT 3346 9808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PraterThe Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
4 hail. Local standard time, as filed.
Reported via mPing.
Dime sized hail reported near Newcastle.
Dime sized hail was reported in Bowie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089470, 1089471, 1089472, 1089474.